Magnitude of chlorpromazine induced ocular toxicity among psychiatric patients at Minilik and Amanuel Hospitals

Menen Ayalew | Bio
AAU
Share:
  • Articles
  • Submited: May 1, 2022
  • Published: January 2, 2023

Abstract

Background: Chlorpromazine (CPZ), a typical anti-psychotic drug, has been associated with irreversible ocular toxicity signs which are dependent on total dosage and duration where exact values varied in different studies. In Ethiopia, there is no data on chlorpromazine induced ocular toxicity.The current study aimed to determine the prevalence of Chlorpromazine induced ocular toxicity. 

Method: All consecutive psychiatric patients taking Chlorpromazine at a dose of 100mg/d or more for more than one month were included. Then, socio-demographic data, daily dosage and duration of Chlorpromazine treatment were obtained from self-administered questionnaire as well as patients’ chart review. Visual acuity of each eye was taken using Snellen’s illiterate “E” chart at a distance of 6 meters. Examination was especially directed to the lids and conjunctiva for pigmentation. Complete slit lamp examination was done to look for anterior segment toxicity signs and direct ophthalmoscope for posterior segment findings.

Result: Out of the total 92 patients examined, 30 (32.6%) (95% CI: 22-41.8) had signs of ocular toxicity ie 8 with rosette pigments, 11 with anterior stellate cataract alone and 11 with concomitant anterior stellate cataract and corneal changes. The minimum cumulative total dose resulting in ocular toxicity was in the range between 500gm and 750gm taken more than 5 years. ALL patients having anterior stellate cataract with corneal changes had severe visual impairment.

Conclusion: Chlorpromazine is associated with lens and corneal toxicity at a minimum cumulative dose ranging between 500gm and 750gm taken more than 5 years. Patients with concomitant lens and corneal changes had severe visual impairment. Close and combined management of patients on Chlorpromazine between ophthalmologists and psychiatrists is recommended.

 

Downloads

Download data is not yet available.

References

  1. Greiner AC, Berry K. Skin pigmentation and corneal and lens opacities with pronged Chloropromazine therapy. Can Med Assoc J. 1964 Sep 19; 91:627-635.
  2. Crane G.E., Johson A.W and Buffaloe W.J. Long term treatment with Neuroleptic Drugs and Eye Opacities. American J Psychiatry 1971; 127:1045-49.
  3. Buffaloe WJ, Johnson AW, Sandifer MG. Total dosage of Chlorpromazine and ocular opacities. Am J Psychiatry. 1967 Aug; 124(2):250-251.
  4. Siddall JR. Ocular complications related to phenothiazine. Dis Nerv Syst. 1968 Mar; 29.
  5. Wetterholm DH, Snow HL, Winter FC. A clinical study of pigmentary change in cornea and lens in chronic Chlorpromazine therapy. Arch opthalmol.1965 Jul; 74:55-56.
  6. Bock R. and Swain J. Opthalmologic findings in patients on long term Chlorpromazine. Amer. J Ophthalmol 1963, 56: 808.
  7. Satanove A. Pigmentation due to phenothiazine in high and prolonged dosage. JAMA. 1965 Jan 25; 191(4):263-268.
  8. Rasmussen K, Kirk L, Faurbye A. Deposits in the lens and cornea of the eye during long term Chlorpromazine medication. Acta Psychiatr Scand. 1976 Jan; 53(1): 1-6.
  9. Hollister, L.E. Complications from use of tranquilizing drugs. N Engl J Med 1957;257: 170-177
  10. Siddall JR. The ocular toxic findings with prolonged and high dosage chlorpromazine intake. Arch. Ophthalmol.1965 Oct; 74(4): 460-464.
  11. Barsa, J.A. Newton, J.C and Saunders, J.C. Lenticular And Corneal Opacities During Phenothiazine Therapy JAMA 1965; 193(1):10-12.
  12. Margolis LH, Goble JL. Lenticular opacities with prolonged Phenothazine therapy: A potential hazard with all Phenothiazine derivatives. JAMA. 1965 Jul 5; 193:7-9.
  13. Munde T, Kimani K, Italko D and Kathuku D, Selective effects of antipsychotic medications on eye tracking performance in schizophrenia, Acta Psychiatry Scand. 1987 Jan; 56:12
  14. Thaler JS, Curinga R, Kiracofe G. Relation of graded ocular anterior chamber pigmenation to phenothiazine intake in schizophrenics- quantification procedures. Am J Optom Physiol Opt 1985; 62:600-4.
  15. Kinross-Wright, V. Clinical trial of a new phenothiazine compound; NP-207. Psychiatric Research Report American Psychiatric Association. April 1956, 4:89-94.
  16. Samuel L. Delong, Brooks J. Pooley. Ocular Changes Associated with Long Term Chlorpromazine. Arch Opthalmol, May 1965:73.
  17. Alexander T A, John JK, Thomas A, Verghese A. Ocular changes associated with long term phenothiazine usage. Indian J Opthalmol 1985; 33(1):27-31.
  18. Webber SK, Dominiz Y, Sutton GL, Rogers CM, Lawless MA. Corneal deposit after high dose chlorpromazine therapy. Cornea 2001:20:217-219.
How to Cite
Woube, B. ., & Woube, B. (2023). Magnitude of chlorpromazine induced ocular toxicity among psychiatric patients at Minilik and Amanuel Hospitals. Ethiopian Medical Journal, 61(1). Retrieved from https://emjema.org/index.php/EMJ/article/view/2149

Send mail to Author


Send Cancel